Wildfire, Jones
- When
- March 29, 1:00 PM CST to 8:00 PM CST
- Where
- Jones forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.961, -100.690 (the zone’s center; the record gives no point)
A fire ignited about 6 miles northwest of Okaton in Jones County during the afternoon on March 29th. Critical fire weather conditions were in place across the region given the very low relative humidity and strong winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A fire ignited about 6 miles northwest of Okaton in Jones County during the afternoon on March 29th. Critical fire weather conditions were in place across the region given the very low relative humidity and strong winds. Though the fire initially spread east-northeast due to westerly winds, a passing cold front shifted winds to the northwest and thus the fire's propagation to the southeast. A dramatic increase in winds with gusts to around 60 mph during this time led to the development of a large, wind-driven fire which eventually reached and passed over Interstate-90. The interstate was closed from 3 to 6 pm as a result. A total of around 9,500 acres of grassland were burned, per the Great Plains Fire Information Center. Over 100 customers lost power during the fire and high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 29, 11:23 AM CST, 1 hour 37 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1223 PM CDT Mon Mar 29 2021
.UPDATE...
Issued at 1013 AM CDT Mon Mar 29 2021
Overall, the forecast remains on track this morning. Given the
speed of the front, high temperatures may not pan out, but will
leave for now due to quick jumps as the breezes have kicked in
ahead of the front.
&&
.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 352 AM CDT Mon Mar 29 2021
Forecast challenges include strength of winds today through Tuesday,
along with high temperatures today (moving target is a potent strong
polar cold frontal boundary progged to move across the CWA during
daytime heating) and Tuesday. Finally, red flag fire weather
conditions are expected across the region today, and across
central/south central South Dakota Tuesday.
Currently, a surface warm front is splayed out from northwest to
southeast over the Missouri River valley extending off into western
North Dakota, with plenty of low level waa ongoing just off the
surface across the CWA, north and east of the warm front. Skies are
clear, but temperatures are holding, mainly in the 40s, on a
southerly breeze.
Water vapor satellite imagery depicts a rather vigorous/strong upper
level longwave trof digging across the Pac-NW this morning. This
system's warm front will continue to work off to the north and east
today, while it's strong cold front accompanies it into the CWA from
the northwest. The cold front should be appx halfway through the CWA
by 19Z. Ahead of the boundary, strong west-southwesterly drying
winds will knock dewpoints down considerably, creating several hours
of red flag or near red flag conditions across the CWA today. Behind
the cold fropa, after a brief initial boundary layer recovery of
higher moisture content air, dewpoints again should fall off
significantly enough to produce marginal red flag relative humidity
values this afternoon into this evening, while high wind warning
strength wind gusts are ramping up as high as 65 to 70 mph,
especially across north central South Dakota. The 3-hourly and 6-
hourly pressure tendencies accompanying/following the cold front
through the CWA should also promote strong wind gusts, CWA-wide,
well into this evening. While there may be a lull in advisory
strength winds during the late night hours tonight, advisory strong
north-northwest winds should pick up again on Tuesday, persisting
for much of the day, so the wind advisory has been extended
overnight and during the day Tuesday. Despite the cooler
temperatures forecast on Tuesday, dry fine fuels along with a lack
low level moisture across the region, continue to support relative
humidity values falling to or below 20% over central South Dakota.
Given the continuing blustery winds forecast for Tuesday, combined
with these low relative humidity values, have issued a Fire Weather
Watch for Tuesday for central South Dakota.
Temperatures today will be tough to nail down, given the fact that
strong cold front will be sweeping through the CWA. Some areas will
not warm past the low to mid 60s (north central South Dakota), while
other areas could see high temperatures topping out close to 80
degrees (far southeastern CWA). With 925hpa thermal progs on Tuesday
potentially not warming beyond 0C across some areas, temperatures
could feel quite raw, amid the strong north-northwest winds. Some
areas might night see high temperatures climbing out of the 30s.
.LONG TERM...(Tuesday Evening through Sunday)
Issued at 352 AM CDT Mon Mar 29 2021
A rather chilly air mass will be in place over the region Tuesday
night to start off the extended period. 850 mb temps look to be in
the teens below zero C as surface high pressure builds in. Pretty
cold overnight lows in the teens are in the forecast. Does not
appear to be a perfect radiational cooling night as there is still a
light northwest wind as the high is building in, so did not really
drop temps from inherited guidance.
The rest of the week and through the weekend will be highlighted by
a warming trend as heights rise across the northern plains. Looking
at thermal progs, things will get very mild or even on the warm side
as we eventually climb into the 70s to low 80s by the upcoming
weekend. Pretty good agreement in the warm up, so confidence is
rather high in this upcoming pattern change to warm temps.
As for precipitation, things look pretty quiet through the long term
period, so a dry forecast will prevail until very late in the period
when models try to get things a bit more active.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1222 PM CDT Mon Mar 29 2021
Terminals KABR,KATY,KPIR,KMBG
Strong, gusty winds southwest winds will shift to the northwest
behind a cold front and become even stronger. VFR conditions are
expected to persist unless there is any blowing dust or smoke in
the vicinity.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
SDZ003>005-009-010-015-016-033>035-045-048.
Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
SDZ003>011-015>023-033>037-045-048-051.
Wind Advisory from 7 PM CDT /6 PM MDT/ this evening to 6 PM CDT
/5 PM MDT/ Tuesday for SDZ003>005-009-010-015-016-033>035-
045-048.
Wind Advisory until 6 PM CDT Tuesday for SDZ006>008-011-017>023-
036-037-051.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for SDZ015-033>035-045-048.
MN...Red Flag Warning until 10 PM CDT this evening for MNZ039-046.
Wind Advisory until 6 PM CDT Tuesday for MNZ039-046.
&&
UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...TMT
AVIATION...WiseHazardous Weather Outlook National Weather Service Aberdeen SD 403 AM CDT Mon Mar 29 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 403 AM CDT Mon Mar 29 2021 /303 AM MDT Mon Mar 29 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Today showcases High Wind Warning strength winds, at least, over north central South Dakota, along with advisory strength winds elsewhere. These strong winds are expected to persist overnight. Red Flag Warning conditions are expected across much of the forecast area off and on throughout the day today. Please do not do any outdoor burning today or tonight! .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Advisory strength northwest winds are forecast for Tuesday. The potential for more Red Flag conditions across central South Dakota is being monitored closely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Dorn
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
114 PM CDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM NON-TSTM WND GST 10 SW CHANTLER CREEK RE 44.39N 100.77W
03/29/2021 M60 MPH STANLEY SD MESONET
MESONET STATION 202 HAYES (SDDOT).
1224 PM NON-TSTM WND GST 1 NE RIDGEVIEW 45.09N 100.79W
03/29/2021 M60 MPH DEWEY SD MESONET
MESONET STATION 204 RIDGEVIEW (SDDOT).
1258 PM NON-TSTM WND GST 5 WNW MCLAUGHLIN 45.85N 100.91W
03/29/2021 M60 MPH CORSON SD MESONET
MESONET STATION 205 MCLAUGHLIN (SDDOT).
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
119 PM CDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM NON-TSTM WND GST 11 S BULLHEAD 45.61N 101.06W
03/29/2021 M62 MPH CORSON SD MESONET
MESONET STATION GRRS2 BULLHEAD 10 S.
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
123 PM CDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM NON-TSTM WND GST TUNERVILLE 44.89N 96.68W
03/29/2021 M60 MPH DEUEL SD MESONET
MESONET STATION 291 4N ALTAMONT (SDDOT).
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
124 PM CDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM NON-TSTM WND GST 10 SW CHANTLER CREEK RE 44.39N 100.77W
03/29/2021 M61 MPH STANLEY SD MESONET
MESONET STATION 202 HAYES (SDDOT).
&&
JTThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951047.